I just want some recommendations on what I could take or ask for from the doctor to help with my terrible menstrual cramps. They are so bad, I am unable to do anything, I have to skip school the first day it's so bad. The second day isn't as bad and the other days are fine, ibuprofen works. I was prescribed 500mg of naproxen but it doesn't work, in fact I accidentally took way too much one time and felt really sick. I hate asking for medication from the doctor, especially when they all recommend birth control but I don't want birth control it's too much of a hassle. What do you use? Is there anything that I can do naturally that would help? So far I've tried eating a lot of salmon (for omega 3) and exercising but it doesn't make a difference...
You mention missing school due to menstrual cramps so I assume you are very young.
Your complaint is really about severe cramping pain you suffer your first day.
You state ibuprofen works. Keep taking this for the cramps.
You can also take Tylenol at the same time you take Ibuprofen. You need to ask your doctor how to do this so you do not overdose. Ibuprofen and Tylenol are taken at different intervals and work very effectively together.
You can start taking this combination of Ibuprofen and Tylenol a few days before your period begins and for the next few days after your period starts, say 3 days before and 3 days after. This way the medication is already working before the cramping begins and keep the pain level down to where you can tolerate it once your period starts.
This will not reduce the amount of bleeding, but you will be more comfortable. Heavy bleeding is not necessarily abnormal on the first day.
You should see a gynecologist, specialist in women's reproductive systems for a general health check. Share your concern with the doctor.
No matter what your remedy is, it is important you remain consistent, that is do what the doctor says every day and at the time he tells you to do it. Otherwise there is no reason to seek help to cure the problem.
If you are not going to follow the doctors orders and do what you want instead, you will continue to have the problem.
Find a gynecologist that is sympathetic to your problem. The first doctor may not be the one for you. Find one you are comfortable with and cares about your complaint. Be diligent in seeking your answer and do not be afraid to speak up.
Birth control "the pill" is used because it reduces the amount of estrogen the body produces and will reduce cramps and bleeding significantly. This remedy should be considered much further down the road after other remedies and tried.
It is not necessarily abnormal to have heavy bleeding the first day and pain is unique for each woman. Some have a lot and some none at all.
Keep track of how many times you change pads because the doctor will need this information to determine if your bleeding is excessive. He will probably check to see if you are anemic also. Good luck
I'm a few years late to this, and I'm sure you've got this sorted, but I was in your shoes (and still am). I'm 33 and from 8th grade on, every first and second day I was down on the couch with a heat pad on high. I tried a higher dosage of naproxen prescribed, it worked for a couple/few years but my body got used to it, and its potency wore off.
My doc then recommended I try 800mg every 6 hours until thy subside. Now, as a young person my stomach would bounce back, but after years of ibuprofen every month at that dosage (I actually have to take 800 every 4-6 hours the first day or I can't function the pain is so bad) my stomach is being affected. I had a bit of blood last month in my vomit due to upset stomach. I took Prilosec for a few days to help heal my stomach lining, which I assumed was due to the high volume of ibuprofen I was taking.
TL;DR: if ibuprofen works for you, take it. If 500 isn't cutting it, try 800. That's the only thing that helped me once naproxen quit working. Just don't stay on it like that each month for years. Ask your doc about other options. Don't let them force birth control on you. It's awful for you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Dec 2012 • 4 answers
Posted 4 Apr 2013 • 3 answers
Posted 5 Oct 2014 • 2 answers
Posted 27 Mar 2018 • 1 answer
Posted 19 Sep 2018 • 0 answers